Puerto Rico, 2003

Flood in Puerto Rico, May 18, 2003

May 18, 2003 · NWS SJU · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 18, 5:00 AM AST, 6 hours 30 minutes earlier.

Area forecast discussion, May 18, 5:00 AM AST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
500 AM AST SUN MAY 18 2003

AT THIS HOUR THE RADAR IS NOT SHOWING ANY SHOWERS AFFECTING THE
NORTHWEST COAST OF PUERTO RICO. THEREFORE THE FLASH FLOOD WARNING
BEFORE ISSUED FOR THE RIO CULEBRINAS WAS DISCONTINUED AND A FLOOD
WARNING WAS ISSUED THE MOUTH OF RIO CULEBRINAS NEAR AGUADA AND
AGUADILLA UNTIL 700 AM.

SCATTERED SHOWERS ARE AFFECTING THE USVI AND WILL CONTINUE TO MOVE
WEST AFFECTING THE EASTERN COAST OF PUERTO RICO DURING THE MORNING
HOURS. THIS MOISTURE COULD COMBINE WITH AFTERNOON LOCAL EFFECTS AND
PRODUCE SCATTERED TO NUMEROUS SHOWERS ACROSS SIMILAR SECTIONS IN
PUERTO RICO ON SATURDAY. PERIODS OF HEAVY RAINFALL WILL LIKELY LEAD
TO URBAN FLOODING AND/OR SIGNIFICANT RISES IN LOCAL RIVERS AND
STREAMS IN A FEW AREAS. SATURATED HILLSIDES MAY ALSO LEAD TO
MUDSLIDES IN ISOLATED AREAS. ALSO..FAVORABLE MID TO UPPER LEVELS
WILL CONTINUE TODAY CREATING GOOD CHANCE OF ENHANCED AFTERNOON
SHOWERS.

MARINE CONDITIONS...SEAS AND WINDS ARE EXPECTED TO DECREASE THROUGH
THE BEGINNING OF THE WEEK. THE WW3 IS DELAYING THE ARRIVAL OF THE
NORTHERN SWELL. THE SWELL ARE NOW EXPECTED TO REACH OUR COAST ON
THURSDAY MORNING AND CONTINUE THROUGH THE WEEKEND.

SJU BB 087/074 089/075 090 10443
    BBBWE 076/089 074/088 074/087 073/087 073 44444446444
STT BB 086/074 087/075 088 10543
    BBBBB 075/087 074/086 074/085 073/085 073 44444444444

.SJU...
.PR...NONE
.VI...NONE.

EQUIPMENT: ST. CROIX ASOS CONTINUES TO HAVE MINOR COMMS PROBLEMS.

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS GONE GRAPHICAL TAKE A
LOOK AT OUR NEW GRAPHICAL FORECAST AT:
    HTTP://WWW.SRH.NOAA.GOV/DATA/IFPS/SJU/GFE  (ALL LOWER CASE)
ADDITIONAL IMAGES ARE ON THE WAY

WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY
...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION
CAN BE FOUND AT THE NWS SAN JUAN WEB SITE AT:
    HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).
Hazardous weather outlook, May 18, 6:00 AM AST, 5 hours 30 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-182200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SCATTERED SHOWERS WILL CONTINUE OVER PUERTO
RICO. THE FOCUS OF THESE SHOWERS WILL AGAIN BE OVER THE CENTRAL AND
WESTERN INTERIOR AND NORTHWEST SECTIONS OF PUERTO RICO. SCATTERED
THUNDERSTORMS WILL ALSO DEVELOP IN THESE AREAS. PERIODS OF HEAVY
RAINFALL WILL LIKELY LEAD TO URBAN FLOODING AND/OR SIGNIFICANT RISES
IN LOCAL RIVERS AND STREAMS IN A FEW AREAS. SATURATED HILLSIDES MAY
ALSO LEAD TO MUDSLIDES IN ISOLATED AREAS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED.

.MONDAY THROUGH SATURDAY...LOCALIZED FLOODING WILL BE POSSIBLE
ACROSS DIURNALLY FAVORED AREAS.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED PASSING SHOWERS WILL OCCUR ACROSS THE
ISLANDS TODAY AND TONIGHT. ALTHOUGH SOME BRIEF HEAVY RAINFALL IS
POSSIBLE...NO FLOODING IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.MONDAY THROUGH SATURDAY...NO HAZARDOUS WEATHER IS EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

1 flood. Local standard time, as filed.

Flood, Mayaguez and Vicinity

When
May 18, 11:30 AM AST to 12:30 PM AST
Where
Mayaguez and Vicinity forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER

Several houses were reported flooded in the Aguada municipality.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357634.